Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 131, NWS Shreveport, LA

July 22, 2002Jackson Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 22, 2002, 7:07 PM CDT for Jackson Parish, Louisiana. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2002, 7:07 PM CDT (00:07 UTC)
Expired
Jul 22, 2002, 7:30 PM CDT
In force
23 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Jackson Parish, LA

The radar

The Shreveport radar (KSHV), 123 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:23 PM CDTThunderstorm Wind 53 EWomack, LANumerous trees down across Hwy 810.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3548 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3548 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WUUS54 KSHV 230007
SVRSHV
LAC049-230030-
/NEW.KSHV.SV.W.0253.230006-230030/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
706 PM CDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON PARISH IN NORTH CENTRAL LOUISIANA

* UNTIL 730 PM CDT

* AT 706 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES EAST OF JONESBORO...
  MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES EAST OF JONESBORO AT 730 PM CDT

THIS THUNDERSTORM WILL PRODUCE HAIL UP ONE INCH IN DIAMETER AND 
STRONG DAMAGING WINDS UP TO 60 MPH. DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  JACKSON PARISH IN NORTH CENTRAL LOUISIANA
UNTIL 730 PM CDT.

LAT...LON 3218 9276 3216 9237 3231 9230 3248 9255

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:50 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 22, 1:50 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
150 PM CDT MON JUL 22 2002

SFC RIDGE AXIS LOCATED ACROSS SE TX/SW LA COAST THIS AFTERNOON
WITH SEABREEZE VERY UNEVENTFUL AS A RESULT. CONVECTION CONTINUING
TO FIRE ACROSS PORTIONS OF MISS AND LOOK FOR THIS TO CONTINUE AND
WITH FURTHER HEATING...PERHAPS A FEW STORMS DEVELOPING ACROSS N
CENTRAL LA WHERE SLIGHTLY BETTER DEEP LAYER MOISTURE EXISTS AND
HIGHER INSTABILITY. AS HAS BEEN THE CASE THE LAST SEVERAL NIGHTS...
ISOLATED THUNDERSTORMS SHOULD DISSIPATE A COUPLE OF HOURS AFTER
SUNSET. MAY GO AHEAD AND DECIDE TO INCLUDE ISOLATED FURTHER WEST
INTO EAST TEXAS LAKES AREA BUT WILL MAKE THIS DECISION AT ISSUANCE
TIME.

MODELS ALL CONSISTENT ON THEIR HANDLING OF APPROACHING COLD FRONT
TUESDAY NIGHT THROUGH THURSDAY AND THEIR HANDLING OF POSSIBLE
PRECIP ACCOMPANYING THIS FRONT. CURRENT FCST HAS LOW CHANCE POPS
BY AFTERNOON ACROSS OUR EXTREME NORTHWEST COUNTIES...AND TAKING
THIS WORDING SOUTH TO AR/LA BORDER FOR TUE NIGHT AND AREA WIDE
FOR WEDNESDAY. SEE NOTHING TO CHANGE THIS WAY OF THINKING IN 12Z
MODEL OUTPUT AS BOTH AVN/ETA SIMILAR IN FRONTAL POSITION. STILL
LOOKING AS IF FRONT WILL WASH OUT LATE THU/FRI AS MID LEVEL
RIDGE AXIS SHIFTS EASTWARD FROM OK/INTO AR SAT MORNING. MAY
SEE SOME COOLER OVERNIGHT TEMPS ACROSS NORTHERN SECTIONS THU
THROUGH SAT TIME PERIOD BUT SLIGHTLY DRIER AIR WILL RESULT IN
RAPID WARM UP DURING THE AFTERNOONS AND MEX ALREADY PICKING UP
ON THIS WITH UPPER 90S BY END OF THE WORK WEEK. WILL STICK WITH
CURRENT MID 90S THIS FAR OUT...BUT AT LEAST HEAT INDICES SHOULD
RELAX A LITTLE.

AS FOR HEAT INDICES...WILL INCLUDE HEADLINE ONE MORE DAY WITH
INCREASED CLOUDS HOPEFULLY ALLOWING THE HEADLINE TO DIE A QUICK
BUT TEMPORARY DEATH FOR WED.

PRELIMS TO FOLLOW...13.
SHV 76/96/74/93 0123
MLU 75/95/73/92 2223
TXK 77/96/73/92 0233
TYR 77/94/75/92 0023
LFK 74/96/73/93 1123

.SHV...NONE.

In the hours before

Local storm report, Jul 22, 5:17 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
517 PM CDT MON JUL 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    JENA                      LA   WIND DAMAGE
07/22/02   LA SALLE                       NUMEROUS TREES AND
                                          POWERLINES BLOWN DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0510 PM    TROUT                     LA   WIND DAMAGE
07/22/02   LA SALLE                       NUMEROUS TREES AND
                                          POWERLINES BLOWN DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:31 PM CDTSevere Thunderstorm WarningSHVJackson29 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.